Indiana, 2013Damaging Winds in Indiana, June 24, 2013
June 24, 2013 · NWS IND · 3 events in 1 county or zone
During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished. This would be the start of an active period for central Indiana, with rain and thunderstorms impacting portions of the area for the rest of the month. The region remained on the fringe of a strong ridge aloft centered over the central Plains with scattered thunderstorms developing as upper level waves tracked along the periphery of the ridge and across the Ohio Valley. The development of an upper low across the region by the end of the month continued the daily threat for rain and thunderstorms. Isolated to scattered severe thunderstorms impacted central Indiana each afternoon and evening from the 22nd through the 27th. Some of the storms moved across the same areas on the 25th and 26th, producing 2 day rainfall totals over 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 24, 4:46 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 24, 4:46 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT MON JUN 24 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 235 PM EDT MON JUN 24 2013
OCCASIONAL UPPER LEVEL WEATHER DISTURBANCES MAY AFFECT THE AREA INTO
THE MIDDLE OF WEEK. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE
AREA LATE IN THE WEEK...AROUND THURSDAY OR FRIDAY. IN THE WAKE OF
THIS FRONT...HIGH PRESSURE WILL BUILD INTO THE NORTHERN PLAINS BY
NEXT WEEKEND AND EARLY NEXT WEEK.
&&
.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 235 PM EDT MON JUN 24 2013
CONVECTION HAS BEEN SLOW TO DEVELOP OVER MOST OF THE AREA AS
INSTABILITY HAS BEEN HELD IN CHECK BY CLOUD COVER. APPEARS THE BEST
CHANCES FOR DEVELOPMENT OVER THE REST OF THE AFTERNOON WILL BE OVER
THE SOUTHERN/SOUTHEASTERN ZONES WHERE A WEAK VORTICITY AXIS IS
DRIFTING EAST.
OTHERWISE...CONVECTIVE COMPLEX IS CURRENTLY PUSHING THROUGH
IOWA/NORTHERN MISSOURI. MOST LIKELY PATH BASED ON THE LOCATION OF
THE 850MB JET WOULD BE GENERALLY TOWARDS NORTHERN ILLINOIS/NORTHWEST
INDIANA LATER THIS EVENING. HOWEVER A TURN TOWARDS THE SOUTHEAST
INTO THE INSTABILITY AXIS CAN/T BE RULED OUT. WILL GO WITH SMALL
CHANCE POPS FOR TONIGHT...WITH THE HIGHEST POPS OVER THE NORTHWEST.
THE GFS MOS LOWS TONIGHT LOOK REASONABLE BASED ON PROGGED LOW LEVEL
THICKNESSES.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 235 PM EDT MON JUN 24 2013
MODEL DATA SUGGEST THE LOCAL AREA WILL REMAIN ON THE PERIPHERY OF AN
UPPER RIDGE THAT WILL GRADUALLY SHIFT WESTWARD TOWARDS THE SOUTHERN
ROCKIES. THIS WILL GRADUALLY VEER THE UPPER FLOW TO A MORE NORTHWEST
DIRECTION WITH TIME. STEEPER LAPSE RATES ARE PROGGED TO MOVE INTO
THE AREA BEGINNING ON TUESDAY. AS A RESULT...THERE WILL BE A
CONTINUED THREAT FOR POTENTIAL MCS ACTIVITY THROUGHOUT MUCH OF THE
PERIOD. MODEL DATA SEEM TO SUGGEST THE BEST THREAT FOR CONVECTION
WILL BE AROUND WEDNESDAY...AS THERE APPEARS TO BE A STRONGER SHORT
WAVE TROUGH MOVING THROUGH AT THAT TIME. CONFIDENCE IN LOCATION AND
TIMING OF ANY POTENTIAL SYSTEMS AT THIS POINT IS LOW. WILL CONTINUE
TO BROADBRUSH CHANCE POPS ALL PERIODS FOR NOW...WITH THE HIGHEST
POPS ON WEDNESDAY.
AS THE LAPSE RATES STEEPEN...THINK THE THREAT FOR STRONGER STORMS
WILL GRADUALLY INCREASE WITH TIME. LOOKS LIKE THE BEST THREAT FOR
SEVERE STORMS WILL BE ON WEDNESDAY...AS MODELS SHOW ADEQUATE DEEP
LAYER SHEAR BY THAT TIME COUPLED WITH THE STEEP LAPSE RATES.
BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS TEMPERATURE
GUIDANCE LOOKS PRETTY GOOD...SO WILL NOT STRAY TOO MUCH FROM THEM.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 235 PM EDT MON JUN 24 2013
ECMWF AND GFS CONTINUE TO DEPICT A BROAD TROUGH ALOFT ACROSS THE
GREAT LAKES AND OHIO VALLEY THROUGH THIS PERIOD. SEVERAL UPPER
SHORT WAVES LOOK TO PASS INTO THE AREA DURING THIS TIME.
FURTHERMORE THE MODELS DEPICT A TROUGH AXIS PUSHING ACROSS CENTRAL
INDIANA ON SUNDAY NIGHT INTO MONDAY AMID BROAD CYCLONIC FLOW AT
THE SURFACE. THIS IS A LARGE CONTRAST TO YESTERDAY AT THIS TIME
WHEN HIGH PRESSURE WAS EXPECTED TO BUILD IN. THUS HAVE INCLUDED
LOW CHANCE POPS THROUGH THE PERIOD. GIVEN THE EXPECTED CLOUDS AND
PRECIP...HAVE TRENDED DAILY HIGHS COOLER AND LOWS WARMER.
&&
.AVIATION /DISCUSSION FOR THE 250000Z TAF ISSUANCE/...
ISSUED AT 546 PM EDT MON JUN 24 2013
AN UNSTABLE AIR MASS ASSOCIATED WITH PERSISTANT SOUTH AND SOUTHWEST
FLOW AROUND HIGH PRESSURE ACROSS THE SOUTHEASTERN UNITED STATES AND
OCCASIONAL WAVES WITHIN THE ZONAL FLOW ALOFT WILL CONTINUE TO YIELD
A THREAT OF SCATTERED THUNDERSTORMS. THE BEST CHANCES APPEAR TO BE
NEAR LAF AND POSSIBLY HUF FROM 02Z-03Z THIS EVENING PER RADAR TRENDS
OF THUNDERSTORM CLUSTER LIFTING NORTHEAST ACROSS WEST CENTRAL
ILLINOIS. WILL THROW IN TEMPO THUNDERSTORM GROUP THEN AT LAF AND
DECIDE LATER WHETHER TO POST ONE FOR HUF. OTHERWISE...NEXT BEST
CHANCE IS AFTER 16Z TOMORROW AFTERNOON. CONFIDENCE THEN IS NOT
ENOUGH FOR ANYTHING OTHER THAN VCTS...HOWEVER. SOUTH AND SOUTHWEST
WINDS WILL DROP TO AROUND 5 KNOTS AFTER 01Z AND INCREASE TO NEAR 15
KNOTS TOMORROW AFTER 16Z. COULD SEE SOME FOG AFTER 08Z TONIGHT...BUT
CONVECTIVE DEBRIS SHOULD LIMIT IT TO MVFR.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....PUMA
AVIATION...MK
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 24, 6:26 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT MON JUN 24 2013
INZ039>042-045>049-051>057-060>065-067>072-252330-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
726 PM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: CHANCE OF THUNDERSTORMS.
HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL. ISOLATED
DAMAGING WINDS.
TIMING: MAINLY BEFORE MIDNIGHT.
DISCUSSION: SOME STORMS WILL MOVE INTO THE AREA FROM ILLINOIS THIS
EVENING. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS IS
POSSIBLE...ESPECIALLY ACROSS THE WESTERN HALF OF CENTRAL INDIANA.
SLOW MOVING STORMS COULD PRODUCE VERY HEAVY RAIN AND FLOODING IN
ISOLATED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES FROM TUESDAY THROUGH SUNDAY. SEVERE STORMS MAY BE POSSIBLE
WEDNESDAY AND WEDNESDAY NIGHT...WITH DAMAGING WINDS THE PRIMARY
THREAT. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. WARM
TEMPERATURES AND HIGH HUMIDITY COULD PRODUCE HEAT INDEX VALUES IN
THE UPPER 90S TO NEAR 100 DEGREES AT TIMES THIS WEEK...ESPECIALLY
TUESDAY AND WEDNESDAY.
DISCUSSION: A HUMID AND UNSTABLE AIRMASS WILL BE IN PLACE
THROUGHOUT THE WEEK...WITH SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS...AND VERY WARM CONDITIONS AT TIMES.
.SPOTTER INFORMATION STATEMENT...
OVER THE NEXT FEW DAYS SPOTTERS ARE ENCOURAGED TO REPORT HEAVY
RAINFALL AND FLOODING AS A RESULT OF SLOW MOVING
THUNDERSTORMS...AS WELL AS ANY OTHER PHENOMENA OBSERVED WITH THE
STORMS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>038-043-044-252330-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-PARKE-
726 PM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS.
HAZARDS: LIGHTNING...HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL.
TIMING: MAINLY BEFORE MIDNIGHT.
DISCUSSION: SOME STORMS WILL MOVE INTO THE AREA FROM ILLINOIS THIS
EVENING. SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE. SLOW MOVING STORMS COULD PRODUCE VERY HEAVY RAIN AND
FLOODING IN ISOLATED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES FROM TUESDAY THROUGH SUNDAY. SEVERE STORMS MAY BE POSSIBLE
WEDNESDAY AND WEDNESDAY NIGHT...WITH DAMAGING WINDS THE PRIMARY
THREAT. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. WARM
TEMPERATURES AND HIGH HUMIDITY COULD PRODUCE HEAT INDEX VALUES IN
THE UPPER 90S TO NEAR 100 DEGREES AT TIMES THIS WEEK...ESPECIALLY
TUESDAY AND WEDNESDAY.
DISCUSSION: A HUMID AND UNSTABLE AIRMASS WILL BE IN PLACE
THROUGHOUT THE WEEK...WITH SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS...AND VERY WARM CONDITIONS AT TIMES.
.SPOTTER INFORMATION STATEMENT...
OVER THE NEXT FEW DAYS SPOTTERS ARE ENCOURAGED TO REPORT HEAVY
RAINFALL AND FLOODING AS A RESULT OF SLOW MOVING
THUNDERSTORMS...AS WELL AS ANY OTHER PHENOMENA OBSERVED WITH THE
STORMS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Thunderstorm Wind, Tippecanoe
- When
- June 24, 8:10 PM EST
- Where
- Tippecanoe County, 2.51 mi WSW of Battle Ground
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -86.870
Trees were reported down in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- June 24, 8:10 PM EST
- Where
- Tippecanoe County, 0.87 mi SW of Battle Ground
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.510, -86.840
A tree was reported down on a power line at the 200 block of Jewett Street due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- June 24, 8:10 PM EST
- Where
- Tippecanoe County, 0.69 mi N of Klondyke
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.480, -86.950
A large tree was downed in the Point West mobile home community due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465335, 465348, 465364.